Hair loss from beta blockers - British Heart Fou...

British Heart Foundation
19,026 members12,992 posts

Hair loss from beta blockers

lilymeg
lilymeg

Hi, I have Atrial Fibrillation (paroxysmal) and syncope as well as Essential Tremor I would like to know if there is an alternative medication to beta-blockers?

The reason is that they make my hair fall out. I do not wish to be bald or wear a wig, scarf or hat however common sense has taken over and I have to make the decision whether to refuse the beta blockers for reasons of vanity or take them and learn to live with the hair loss.

6 Replies
oldestnewest

I’m sorry to hear that. Have you tried an alternative beta-blocker? People often react differently to different medications. You may be able to find one that works for you without the unacceptable side effects. Ask your GP. Don’t assume that they all have the same effect without trying.

lilymeg
lilymeg
in reply to IanMK

I started on propranolol and was on it for a few years - I stopped it in April 17 when I lost hair by the handful. I started on metoprolol in early Feb 18 and 3 weeks ago the same problem as last year. I asked my cardiologist the 1st time for an alternative which now causes the same problem. Both the above I have researched and they both can cause hair loss. But you have made me think so now I must check all the beta blockers to see if they all have this capacity. I would seem that maybe just one ingredient in the pills may be responsible.

lilymeg
lilymeg
in reply to IanMK

Ian, many thanks for you suggestion. GP had no suggestion not surprising though as it was my cardiologist who deals with BP, heart, syncope, tremor and now tachycardia. The syncope caused a lt of problems for me with nausea and vomiting. Then after 18 months, has had to see a neurologist for other problems, most her first words were "you are on far too many tablets" . When I left it was with an additional prescription. BUT big wow for me it stopped my nausea and vomiting.

Hi Lilymeg

Sorry to hear about your hair loss. I lost a lot of my hair last September. My GP believed it was a combination of medication stress and shock after my heart attack all culminating in gaps in my hair. I had a good discussion with my GP (I know after everything else that happened the only thing I cried over was this!) she prescribed a shampoo and lotion as there were some patches of dryness so all bases were covered.

We reviewed all of my medication and tried other options having stopped and started some.

I also found the Trevor Sorbie website link here mynewhair.org/about-us/

They have a training scheme for hairdressers to help with people with hair loss. If you type in your postcode they list the hairdressers in your area. I live in newastle upon tyne so found someone here. I fully intended on going in and getting a wig (whilst crying). However the stylist was fantastic. She talked to me about my options. Asked me to trust her in changing style and colour. Whilst it’s not back to what it was (my photo is a couple of years ago!!). It’s not as bad as it was. She changed my colour to darker than it was and cropped it short with a precision cut. No wig yet but actually having a good stylist has given me options. So I don’t feel so miserable as I was.

I also saw a nutritionist as I follow a strict vegan diet and I was missing some of the micronutrients.

I fully understand your feelings so hope this information helps. Take care. Zena

lilymeg
lilymeg
in reply to Zena166

Zena, many thanks for your input. After due thought and discussion with mine spouse (who loves my long hair) I have decided to put my health over my appearance and have gone back onto the beta blocker. I will deal with the hair loss as and when necessary with a mature attitude. :-)

Hi Lilymeg hopefully you can have both. As Ian says there are a number of different beta blockers and the information above should also help. I hope it all sorts itself out. And I fully understand the impact of hair loss has. Do take care and keep us posted. Zena x

You may also like...